Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Does methimazole or propylthiouracil help in weght gain with hyperthyroid ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
i am a very skinny guy although i eat a lot. i do not have hyperthyroid. will taking methimazole or propylthiouracil (or an equivalent drug) make me gain weight? will it be safe?
Posted Wed, 18 Apr 2012 in Weight & Lifestyle
Answered by Dr. Jasvinder Singh 38 minutes later

Thanks for posting your query.

It is not safe to take methimazole if you’re not suffering from hyperthyroidism. Methimazole is to be used only in the confirmed cases of hyperthyroidism. Methimazole and other antithyroid drugs are associated with side effects, commonly related to the skin - rash, itching, hives, abnormal hair loss, and skin pigmentation. Other common side effects reported are swelling, nausea, vomiting, heartburn, loss of taste, joint or muscle aches, numbness and headache. You could end up with these symptoms unnecessarily.

You can get your free T3 and free T4 levels assessed instead of the total T3 & T4 if you are doubtful of thyroid dysfunction. As the protein levels in the blood can interfere in the accurate assessment of the thyroid hormone levels.

You might be thin due to genetic reasons (are your parents also thin ?)

If you are one who consume alcohol, alcohol could be interfere with calorie requirement.

Or your diet isn't containing enough proteins to supplement your body needs.

You should increase your protein intake and do some regular aerobic and muscle building exercises which will ensure a better muscle build up. The link - WWW.WWWW.WW has list of few food products XXXXXXX in protein. Add may include them to your diet. You could also help yourself by getting a diet planned by nutritionist and following them sincerely.

I can understand that you are confidence is low due to your physical appearance. But being low in weight has lot of advantages too both physically as well as medically. Look at those bright side. Be positive, do not use drugs unnecessarily, practice exercise and complement with a proper diet. You will find changes gradually.

Hope I have helped you with your problem.

If you have additional queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor